This study investigated retrospectively the association between dexamethasone dose and skin toxicity elicited by docetaxel plus cyclophosphamide (TC) therapy in patients with breast cancer.
Twenty-three patients receiving TC therapy from October 2011 to June 2016 were assessed in Kyoto Kuramaguchi Medical Center. The onset of skin toxicity was observed in 14 patients (60.8％), including maculopapular rash (13.0％), urticaria (26.1％), and hand-foot syndrome (21.7％). In addition, most skin toxicity (85.8％) appeared in the first and second course of TC therapy, and their sites were variable.
Patients were classified into the no skin toxicity group (9 cases) and the skin toxicity group (14 cases). No significant difference was observed in the allergic history, the use of anti-allergenics as preventive agents , and the time of the year (winter administration). On the other hand, the optimal cutoff value of total dose/course of dexamethasone influencing skin toxicity was 18.6 mg/course by the Receiver Operating Characteristic curve. In no more than 18.6 mg/course of dexamethasone, eight of nine patients showed the onset of skin toxicity, whereas six of fourteen patients with greater than 18.6 mg/course of dexamethasone developed the skin toxicity (P = 0.040). The severities of skin toxicity also decreased in the use of greater than 18.6 mg/course of dexamethasone (P = 0.045).
Collectively, the onset of skin toxicity and their severities were associated with the total dose of dexamethasone per course, suggesting that the use of dexamethasone at greater than 18.6 mg per a course may prevent the skin toxicity.